Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 48, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 26, 2002, 4:30 PM EDT for York County, Pennsylvania. It was in force for 75 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 4:30 PM EDT (20:30 UTC)
- Expired
- May 26, 2002, 5:45 PM EDT
- In force
- 75 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County York County, PA
The radar
The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:00 PM EDT | Hail 0.75 | Shrewsbury, PA | Penny sized hail was reported in Shrewsbury. |
| May 26, 5:00 PM EDT | Hail 2 | Seven Vlys, PA | Hen egg sized hail was reported in Seven Valleys. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 58 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 693 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 262030 SVRCTP PAC133-262145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 429 PM EDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN PENNSYLVANIA * UNTIL 545 PM EDT. * AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SPRING GROVE...OR 7 MILES NORTHEAST OF HANOVER...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CODORUS AT 435 PM. YORK AT 445 PM. JACOBUS AND GLEN ROCK AT 450 PM. SPRY AT 455 PM. DALLASTOWN AND SHREWSBURY AT 500 PM. RED LION AT 505 PM. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. PING PONG SIZED HAIL WAS REPORTED OVER ADAMS COUNTY WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. $$ &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:30 PM EDT, 1 hour earlier.
Area forecast discussion, May 26, 3:30 PM EDT, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE 330 PM EDT SUN MAY 26 2002 WILL KEEP THIS SHORT AS SVR TSTORM WATCH CONTINUES IN SOUTHEAST COUNTIES. SHOWERS/TSTORMS FIRING ALONG THE RIDGES IN SC MOUNTAINS AND DRIFTING EAST. THESE CELLS GROWING RAPIDLY BEFORE WEAKENING AS THEY MOVE INTO SLIGHTLY MORE STABLE AIR TO THE EAST. THESE STORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON AND WILL EVOLVE INTO A BROKEN LINE AS THEY MOVE EAST BEFORE DISSIPATING AROUND SUNSET. MAIN FOCUS FOR THE NEXT FEW DAYS WILL BE A STATIONARY BOUNDARY STRUNG OUT ACROSS THE SOUTHERN PORTION OF THE CWA. DYNAMICS NOT OVERLY IMPRESSIVE...BUT A SERIES OF WEAK WAVES WILL MOVE ALONG THE FRONT THROUGH TUE BRINGING DAILY CHANCES FOR HIT AND MISS SHOWERS TO THE SOUTH. THE NORTHERN MOUNTAINS LOOK DRY AS HIGH PRESSURE AND SLIGHTLY DRIER AIR PERSIST. WE/LL SEE A BREAK IN THE PRECIP AREAWIDE FOR MIDWEEK BEFORE CHANCE OF SHOWERS RETURNS FOR THU/FRI. THEN HIGH PRESSURE BUILDS IN FOR THE WEEKEND BRINGING DRY AND COOLER CONDITIONS. .CTP...SVR TSTORM WATCH UNTIL 8 PM FOR SOUTHEAST COUNTIES. RXR
In the hours before
Special weather statement, May 26, 11:45 AM EDT, 4 hours 45 minutes before
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-262000- SEVERE WEATHER OUTLOOK...RETRANSMITTED NATIONAL WEATHER SERVICE STATE COLLEGE PA 1145 AM EDT SUN MAY 26 2002 ...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES IN THE LOWER SUSQUEHANNA VALLEY THIS AFTERNOON... A COLD FRONT WILL MOVE INTO THE SOUTHEASTERN PART OF THE STATE THIS AFTERNOON AND BECOME NEARLY STATIONARY. IT WILL BECOME WARM AND INCREASINGLY HUMID AHEAD OF THIS BOUNDARY...SETTING THE STAGE FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AFTER 2 PM. SOME OF THE STORMS HAVE THE POTENTIAL TO BECOME SEVERE...CAUSING STRONG DAMAGING WIND GUSTS AND LARGE HAIL. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RXR
Special weather statement, May 26, 2:00 PM EDT, 2 hours 30 minutes before
PAZ036-056>059-063>066-270000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 200 PM EDT SUN MAY 26 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE LOWER SUSQUEHANNA VALLEY. THE WATCH INCLUDES THE FOLLOWING COUNTIES: ADAMS...CUMBERLAND...DAUPHIN...FRANKLIN...LANCASTER...LEBANON... PERRY...SCHUYLKILL...AND YORK. SHOWERS AND THUNDERSTORMS HAVE FORMED IN THE AFTERNOON HEATING. THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS AND POSSIBLE WARNINGS. DANGELO
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:20 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 40 min |
| May 26, 3:56 PM EDT | Severe Thunderstorm Warning | CTP | Adams | 49 min |
| May 26, 7:20 PM EDT | Severe Thunderstorm Warning | CTP | Fulton | 55 min |
| May 26, 7:37 PM EDT | Severe Thunderstorm Warning | CTP | Franklin | 53 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.